Quantum conformal fluctuations near the classical space-time singularity

Narlikar, J. V. (1981) Quantum conformal fluctuations near the classical space-time singularity Foundations of Physics, 11 (5-6). pp. 473-492. ISSN 0015-9018

Full text not available from this repository.

Official URL: http://www.springerlink.com/content/t500w716302761...

Related URL: http://dx.doi.org/10.1007/BF00727076


This paper investigates the behavior of conformal fluctuations of space-time geometry that are admissible under the quantized version of Einstein's general relativity. The approach to quantum gravity is via path integrals. It is shown that considerable simplification results when only the conformal degrees of freedom are considered under this scheme, so much so that it is possible to write down a formal kernel in the most general case where the space-time contains arbitrary distributions of particles with no other interaction except gravity. The behavior of this kernel near the classical space-time singularity then shows that quantum fluctuations inevitably diverge near the singularity. It is shown further that the root cause of this divergence lies in the fact that the Green's function for the conformally invariant scalar wave equation diverges at the singularity. The limitations on the validity of classical general relativity near the space-time singularity are discussed and it is argued that the notion of singularity itself needs to be radically modified once the quantum effects are taken into account.

Item Type:Article
Source:Copyright of this article belongs to Springer.
ID Code:41230
Deposited On:27 May 2011 08:43
Last Modified:27 May 2011 08:43

Repository Staff Only: item control page